MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED TRIAL STEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

TORNIER S.A.S. AEQUALIS REVERSED TRIAL STEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number METAPHYSIS 036
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is the initial report submitted regarding this surgical event and medical device.
 
Event or Problem Description
Patient underwent reverse shoulder replacement.A trial prosthesis was assembled, implanted and removed.When the permanent prosthesis was subsequently being assembled, the trial metaphyseal component was inadvertently attached to the implant holder and implanted in the patient.The flawed implant was shortly thereafter through review of a fluoroscopy film.In order to complete the procedure, it was necessary to remove the flawed prosthesis which was different difficult since the cement had curred.In the end the surgeon elected to perform an osteotomy of the proximal humerus.The maneuvering of the soft bone resulted in a fracture of the distal humerus.The surgeon ultimately was able to insert another prosthesis and the patient was discharged 3 days later.Problem identified: trial modular components were not easily distinguishable from the permanent modular components which was a direct cause of the user error.
 
Additional Manufacturer Narrative
This is the final report submitted regarding this surgical event and medical device.(please refer to medwatch report sent by hospital on 10-oct-2016 for patient (b)(6)).As far as conclusion code is concerned, please note that the surgeon used a trial during the surgery.

Brand Name
AEQUALIS REVERSED TRIAL STEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin, 38330
FR  38330
MDR Report Key7153962
Report Number3000931034-2016-00208
Device Sequence Number14153057
Product Code LXH
UDI-Device Identifier03700386969133
UDI-Public03700386969133
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMETAPHYSIS 036
Device Catalogue NumberMWB175
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/20/2016
Supplement Date Received by Manufacturer10/20/2016
Initial Report FDA Received Date12/29/2017
Supplement Report FDA Received Date12/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient Weight76